Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 8, 2018, 4:01 PM EDT for Defiance County, Henry County, Ohio. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 8, 2018, 4:35 PM EDT
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Defiance County, OH, Henry County, OH
The radar
The Northern Indiana radar (KIWX), 132 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:15 PM EDT | TSTM WND DMG | 1 Ese Deshler, OH | LARGE TREE LIMB, APPROXIMATELY 1 FT IN DIAMETER SNAPPED OFF. LIMB IS PARTIALLY ROTTED. NEAR INTERSECTION OF SR 18 AND OAK STREET. |
| Aug 8, 4:15 PM EDT | TSTM WND DMG | Deshler, OH | BRANCHES RANGING FROM 6-12 INCHES BROKEN OFF TREES-NEAR INTERSECTION OF SR 18 AND VINE STREET. |
| Aug 8, 4:15 PM EDT | TSTM WND DMG | Deshler, OH | LARGE TREE LIMB DOWNED, APPROXIMATELY 1 FT DIAMETER, PARTIALLY ROTTED. INTERSECTION OF WOOD AND MAPLE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641
WUUS53 KIWX 082001
SVRIWX
OHC039-069-082100-
/O.NEW.KIWX.SV.W.0063.180808T2001Z-180808T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
401 PM EDT WED AUG 8 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Defiance County in northwestern Ohio...
Southeastern Henry County in northwestern Ohio...
* Until 500 PM EDT.
* At 401 PM EDT, a severe thunderstorm was located near Defiance,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Defiance, Deshler, Holgate, Hamler, Malinta, Florida, New Bavaria,
Jewell, Gallup, Grelton, Ayersville, Brunersburg, Elery and
Standley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4117 8411 4122 8441 4134 8439 4134 8388
4117 8388
TIME...MOT...LOC 2001Z 273DEG 31KT 4126 8431
HAIL...0.75IN
WIND...60MPH
$$
MARSILI2 follow-up statements
062
WWUS53 KIWX 082019
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
419 PM EDT WED AUG 8 2018
OHC039-082028-
/O.CAN.KIWX.SV.W.0063.000000T0000Z-180808T2100Z/
Defiance OH-
419 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEFIANCE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has exited the
warned area. Therefore, the warning has been cancelled.
LAT...LON 4117 8411 4119 8423 4121 8423 4129 8417
4129 8388 4117 8388
TIME...MOT...LOC 2018Z 277DEG 36KT 4123 8406
$$
OHC069-082100-
/O.CON.KIWX.SV.W.0063.000000T0000Z-180808T2100Z/
Henry OH-
419 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN HENRY COUNTY...
At 418 PM EDT, a severe thunderstorm was located near Holgate, or 12
miles south of Napoleon, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Deshler, Holgate, Hamler, New Bavaria and Gallup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4117 8411 4119 8423 4121 8423 4129 8417
4129 8388 4117 8388
TIME...MOT...LOC 2018Z 277DEG 36KT 4123 8406
HAIL...<.75IN
WIND...60MPH
$$
MARSILI662
WWUS53 KIWX 082035
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
435 PM EDT WED AUG 8 2018
OHC069-082044-
/O.CAN.KIWX.SV.W.0063.000000T0000Z-180808T2100Z/
Henry OH-
435 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. Gusty winds in excess of 30 mph and brief heavy
rainfall will continue to be possible through 500 PM EDT.
LAT...LON 4117 8411 4119 8423 4121 8423 4129 8417
4129 8388 4117 8388
TIME...MOT...LOC 2032Z 273DEG 31KT 4122 8387
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:38 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 8, 3:38 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 338 PM EDT Wed Aug 8 2018 .SYNOPSIS... Issued at 124 PM EDT Wed Aug 8 2018 Showers and storms have formed this afternoon and will continue into this evening. Highs in the 80s today will be able to drop to near 60 degrees tonight. For the rest of the week and into the weekend, afternoon showers and thunderstorms will remain in the forecast with highs in the 80s. Humidity continues through the rest of the work week. && .SHORT TERM...(This Evening through Thursday) Issued at 309 PM EDT Wed Aug 8 2018 Showers and thunderstorms are expected to diminish as we near sunset. These showers/storms are out ahead of an upper- level trough swinging through the Great Lakes, paired with a lingering frontal boundary. Overnight, clouds are expected to break, winds can become light, and with some lingering surface moisture, there can be some patchy fog. Confidence is somewhat greater in the western half of our warning area due to somewhat better low-level moisture according to forecast soundings. On Thursday, a cold front is forecast to approach from the northwest. Thunderstorms are anticipated ahead of the front during the afternoon and evening hours. Temperatures will rise into the mid- 80s, and dew points to near 70s. CAPE values near 1,500 j/kg, lapse rates near 6.5 C/km, and bulk shear near 20 kts indicate at least a marginal risk of an isolated gusty thunderstorm. The SPC has placed a portion of our area under a marginal risk with their afternoon update. && .LONG TERM...(Thursday Night through Wednesday) Issued at 309 PM EDT Wed Aug 8 2018 Thursday night, thunderstorms can linger in the area before 1 AM EDT Friday morning. The isolated severe weather threat could continue into this time period as well. A 700-mb trough axis drops south through Michigan on Friday and the associated vorticity can provide enough forcing to lift spark some additional afternoon showers and thunderstorms. Perhaps the most favorable location would be along and south of US 24. However, the limiting factor for the day may be a lack of instability over our forecast area. This weekend, as a ridge continues to build over the Northern Plains, the aformentioned trough gradually evolves into a closed low over northwest Ohio. This will continue the story of "chance for showers and thunderstorms". This low can linger through Monday, before it becomes dislodged on Tuesday in response to a developing low in the Central Plains. If this is the case, we have a shot at a dry day on Tuesday before the feature from the Plains brings wet weather to the forecast on Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 124 PM EDT Wed Aug 8 2018 Another day of lingering MVFR conditions with a few showers around to start the TAF period. There is a lake boundary and another convergent boundary to contend with this afternoon and short range models form storms and showers along those as the boundary shifts southeast. Can also see showers forming ahead of the boundary. Not expecting very many severe storms today, but gusty winds and heavy rain are possible. Heavy rain may be able to drop flight conditions down into MVFR to IFR. Again, there are hints that fog may form tonight especially where rain falls this afternoon. Winds are expected to be light tonight so that also helps. LAV guidance and aviation visby models have FWA getting lowered visby but NAM soundings show SBN has the better potential with lacking sfc moisture at FWA. Still, with enough uncertainty here, will hold off on inclusion in TAFs for now. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Roller SHORT TERM...Brown LONG TERM...Brown AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 8, 2:32 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 232 PM EDT Wed Aug 8 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 232 PM EDT Wed Aug 8 2018 /132 PM CDT Wed Aug 8 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are possible today and the chances for severe weather are low, but still possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Afternoon thunderstorms will be possible through the weekend but no severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-091845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 232 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible early this afternoon but no severe weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Afternoon thunderstorms will be possible through the weekend but no severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 8, 2:59 PM EDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Northern Indiana 259 PM EDT WED AUG 8 2018 INZ024-025-081930- Wabash-Huntington- 259 PM EDT WED AUG 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND WEST CENTRAL HUNTINGTON COUNTIES... At 258 PM EDT, a strong thunderstorm was located near Wabash, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Huntington, Wabash, Andrews, Roann, Lagro, Speicherville and Urbana. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4084 8594 4091 8593 4089 8552 4076 8556 TIME...MOT...LOC 1858Z 278DEG 20KT 4083 8577 CR
Special weather statement, Aug 8, 3:03 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
303 PM EDT WED AUG 8 2018
OHZ001-002-004-005-081945-
Henry-Defiance-Fulton-Williams-
303 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DEFIANCE...
NORTHWESTERN HENRY...SOUTHWESTERN FULTON AND SOUTHERN WILLIAMS
COUNTIES...
At 303 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Montpelier to near Edgerton to near
Hicksville. Movement was east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bryan, Wauseon, Archbold, Edgerton, Stryker, Edgerton In Williams
County, Pulaski, Farmer, Ney, Blakeslee, Evansport, Pettisville,
Ridgeville Corners, Williams Center, Gerald, Melbern and Hallock.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4157 8412 4141 8415 4136 8423 4136 8479
4142 8478 4156 8474
TIME...MOT...LOC 1903Z 272DEG 29KT 4155 8460 4142 8465 4134 8474
MARSILISpecial weather statement, Aug 8, 3:19 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
319 PM EDT WED AUG 8 2018
OHZ001-082000-
Williams-
319 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WILLIAMS COUNTY...
At 318 PM EDT, a strong thunderstorm was located near Edon, or 8
miles west of Montpelier, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Montpelier, West Unity, Pioneer, Edon, Holiday City, Columbia, West
Jefferson, Alvordton, Bridgewater Center and Kunkle.
This includes Interstate 80 in Ohio between mile markers 0 and 22.
Seek shelter until this storm passes.
&&
LAT...LON 4156 8481 4167 8481 4170 8440 4162 8440
4161 8438 4156 8438
TIME...MOT...LOC 1918Z 271DEG 23KT 4161 8477
MARSILISpecial weather statement, Aug 8, 3:39 PM EDT, 22 minutes before
Special Weather Statement National Weather Service Northern Indiana 339 PM EDT WED AUG 8 2018 INZ025-026-082000- Huntington-Wells- 339 PM EDT WED AUG 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTINGTON AND NORTH CENTRAL WELLS COUNTIES... At 324 PM EDT, a strong thunderstorm was located near Andrews, or near Huntington, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Huntington, Andrews, Markle, Zanesville, Uniondale, Bowerstown, Majenica and Rockford. This includes Interstate 69 in Indiana between mile markers 281 and 292. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4080 8564 4091 8564 4091 8519 4072 8524 TIME...MOT...LOC 1924Z 273DEG 23KT 4083 8555 CR
Special weather statement, Aug 8, 3:42 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
342 PM EDT WED AUG 8 2018
OHZ004-005-082015-
Henry-Defiance-
342 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DEFIANCE AND SOUTH
CENTRAL HENRY COUNTIES...
At 341 PM EDT, a strong thunderstorm was located 7 miles west of
Defiance, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Defiance, Holgate, Florida, New Bavaria, Jewell, Brunersburg,
Okolona, Ayersville, Standley and The Bend.
Seek shelter until this storm passes.
&&
LAT...LON 4119 8414 4123 8446 4125 8446 4125 8460
4136 8458 4136 8413
TIME...MOT...LOC 1941Z 270DEG 25KT 4131 8450
MARSILISpecial weather statement, Aug 8, 3:46 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
346 PM EDT WED AUG 8 2018
INZ027-082030-
Adams-
346 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS COUNTY...
At 345 PM EDT, a strong thunderstorm was located near Berne, moving
southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Berne, Geneva, Monroe, Ceylon and Linn Grove.
&&
LAT...LON 4067 8507 4079 8504 4070 8480 4061 8480
4057 8488 4057 8492
TIME...MOT...LOC 1945Z 292DEG 18KT 4069 8501
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:03 PM EDT | Special Weather Statement | IWX | Williams | 42 min |
| Aug 8, 3:19 PM EDT | Special Weather Statement | IWX | Williams | 41 min |
| Aug 8, 3:42 PM EDT | Special Weather Statement | IWX | Defiance | 33 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.